Maryland, 2019

Flash Flood in Maryland, July 4, 2019

July 4, 2019 · NWS PHI · 1 event in 1 county or zone

Thunderstorms produced locally heavy rainfall in northeastern Maryland on the afternoon of July 4. Rainfall amounts of 2 to near 3 inches fell in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms produced locally heavy rainfall in northeastern Maryland on the afternoon of July 4. Rainfall amounts of 2 to near 3 inches fell in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 11:27 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 11:27 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1227 PM EDT Thu Jul 4 2019

.SYNOPSIS...
High pressure builds offshore of New England today, then
centers itself offshore of the east coast near Bermuda through
the end of the week into the weekend. A frontal boundary will
wash out as it lifts northward across the area on Friday. A cold
front will move across the area on Saturday into Saturday
night. High pressure builds across the northeast for the early
to middle of next week, before another frontal boundary moves
across the east coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The axis of a shortwave H5 ridge will more or less set up
directly over the area today with surface high pressure briefly
strengthening downstream of this feature off the coast of New
England. This configuration will result in two low-lvl flow
regimes over the area, a drier easterly one associated with the
NE high and a more moist east-southeasterly one originating
further south. The gradient in precipitation chances will be
highly correlated to where the boundary between these regimes
sets up (due to the resulting moisture/instability gradient).

The best chances for thunderstorms will be over Delmarva
(particularly the eastern shore of Maryland) and Berks/Chester
counties in SE PA. The Lehigh Valley in the north and the
I-95/295 corridor in the south will be in the transition zone
where storms will be possible but not as widespread/likely as
points west. Finally Atlantic-Coastal NJ and areas north of
about Trenton look like they have the best chance of seeing a
totally dry day. Thunderstorms should be the pulse variety given
very limited shear, however with good moisture (PWATs > 2
inches, dewpoints over 70) and somewhat steep low-lvl lapse
rates/inverted-V profiles both locally heavy rainfall and gusty
winds will be possible with storms that form in the far western
portions of our area.

High temperatures will generally be in the upper 80s to lower
90s, apart from the immediate coast where onshore flow should
keep temperatures in the low-mid 80s. Heat indices will reflect
the moisture gradient with sub 90s heat indices in the north and
east with mid 90s in SE PA and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
There may be some lingering showers/storms over primarily
MD/far- eastern PA early this evening but generally expect
precipitation activity to wane after sunset. Guidance continues
to indicate a fairly substantial low-lvl moisture push tonight
into Monday morning as flow veers more southeasterly.
Consequently wouldn't be surprised to see fog and low stratus in
this period, with some light rain or drizzle also possible.

Overnight lows should be fairly warm given the moist airmass
and potential low-clouds, with lows generally in the low-mid 70s
to upper 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Unsettled weather continues for the end of the week into the
weekend, before drier weather returns by early next week, before
unsettled weather returns for the middle of next week.

On Friday, the stationary boundary that has been near the area
Thursday will begin lifting northward, but may wash out as it
lifts northward. Even as the front washes out, there will be
plenty of instability with a warm and moist airmass remaining in
place. This instability, combined with lift associated with a
short wave/vorticity impulse and enhanced moisture will lead to
showers and thunderstorms across the area. Winds aloft are quite
weak, so bulk shear is minimal, so widespread severe
thunderstorms are not expected, if at all. Periods of moderate
to heavy rainfall will be possible however as PW values of 2+
inches will be in place across the area. Most showers and
thunderstorms will dissipate after sunset as daytime heating and
instability is lost, however, there will remain some
instability overnight and lift front another short wave
overnight, so there will remain a chance for scattered showers
and thunderstorms through the night. Friday will be another hot
and humid day, however, it looks like most places should remain
below Heat Advisory criteria, although the I-95 corridor may get
close.

A cold front will approach the area on Saturday, before moving
across the area later Saturday into Saturday night. Ahead of the
front, hot and humid conditions will remain in place, and may
end up a little warmer than Friday. The urban corridor along the
I-95 corridor may approach Heat Advisory criteria. With the
heat and humidity, instability will build during the day ahead
of the approaching cold front. This instability, combined with
lift associated with a couple of short waves/vorticity impulses
will lead to showers and thunderstorms through the day and into
the evening hours. Winds aloft remain weak, so bulk shear
remains minimal, so widespread severe thunderstorms are not
expected, if at all. However, with PW values remaining 2+
inches, periods of moderate to heavy rainfall will remain
possible across the area. Once the front moves east overnight,
any showers and thunderstorms will begin to taper off.

On Sunday, the front is forecast to have moved offshore, with
high pressure to our northwest. Even through the front is to our
south, there may be enough instability, and lift associated
with a weak short wave to lead to some afternoon showers and
thunderstorms. Any convection will dissipate around or after
sunset as daytime heating and instability is lost.

High pressure begins to approach the area on Monday, but will
not make its way into the area until Monday night. There remains
a chance of daytime showers and thunderstorms with some weak
instability, and weak lift associated with a passing short wave.
Any showers or thunderstorms will dissipate by sunset with the
loss of daytime heating and instability.

The high pressure finally builds cross the northeast Monday
night and remains in place through at least Tuesday night. This
will keep dry weather for monday night through Tuesday night.
However, this will be temporary as another frontal boundary is
forecast to approach the area by the middle to end of next week,
which will bring another chance of showers and thunderstorms.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today... Mostly VFR with temporary MVFR conditions possible in
showers and thunderstorms. Although storms can't be completely
ruled out anywhere, the highest chances look to be ILG and RDG
with lowest chances in TTN/ACY. Winds generally from the E-SE at
5-10kts.

Tonight... Likely initially VFR but there will be a chance of
MVFR or IFR conditions in fog and low stratus (mostly after
midnight). Winds generally E-SE at 5 kts or less.

OUTLOOK...

Friday...MVFR conditions possible with low clouds and fog in
the morning. Showers and thunderstorms likely during the day
which may continue lower conditions at times.

Friday night...Conditions may low to MVFR or IFR overnight with
low clouds and fog possible.

Saturday...MVFR or IFR conditions possible early with low
clouds and fog possible, before lifting some during the day.
Showers and thunderstorms likely during the day which may
continue lower conditions at times.

Saturday night...Showers and thunderstorms come to an end
during the evening and overnight with improving conditions.

Sunday-Monday...Mostly VFR. Chance of showers and thunderstorms
which may temporarily lower conditions.

&&

.MARINE...
Satellite and web cameras continue to indicate that the patchy
dense fog over the water is dissipating. As a result, the Dense
Fog Advisory has been cancelled.

Sub-SCA conditions are expected to prevail today and tonight.
Easterly winds around 10 kts will prevail through the day into
tonight with seas running around 2 ft.

Outlook...

Friday-Monday...Conditions expected to remain below advisory
levels through the period. However, winds may gust around 20
knots at times.

Rip Currents...

Although flow will be onshore, it will generally be light (10
kts or so) and this combined with seas below 2 ft will result in
a low risk of rip currents today.

&&

.TIDES/COASTAL FLOODING...
A steady but light onshore flow is expected for the entire day
today. It appears as though there will be an even better shot at
widespread minor tidal flooding this evening. It seems likely
that another advisory will be issued.

Water levels should begin to lower gradually as we get into the
weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Carr/Iovino
Short Term...Carr
Long Term...Robertson
Aviation...Carr/Robertson
Marine...Carr/Robertson
Tides/Coastal Flooding...Staff
Hazardous weather outlook, Jul 4, 11:25 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1225 PM EDT Thu Jul 4 2019

MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-101-103-105-
051630-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Western Montgomery-Upper Bucks-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015>019-PAZ070-071-102-104-106-051630-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may approach Heat Advisory levels on Friday, but
more likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-NJZ012-013-020>023-027-051630-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-051630-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Tidal levels may approach Coastal Flood Advisory levels at the time
of high tide this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-051630-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1225 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 4, 1:13 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 ENE BETHEL            38.58N 75.60W
07/04/2019  M0.25 INCH       SUSSEX             DE   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED.

&&

JEO
Special weather statement, Jul 4, 1:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
217 PM EDT Thu Jul 4 2019

MDZ019-020-041900-
Talbot-Caroline-
217 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT AND
SOUTHWESTERN CAROLINE COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Tanyard, or
near Easton, moving northeast at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Easton, Preston, Matthews, Choptank, Tanyard, Windyhill and Cordova.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3863 7601 3880 7612 3886 7595 3871 7585
      3869 7588 3870 7590 3869 7590 3868 7593
      3867 7594 3866 7596
TIME...MOT...LOC 1816Z 246DEG 5KT 3877 7596

MPS
Special weather statement, Jul 4, 2:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
326 PM EDT Thu Jul 4 2019

PAZ101-102-042015-
Western Chester-Eastern Chester-
326 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...

At 325 PM EDT, a strong thunderstorm was located over Mount Vernon,
or 15 miles northwest of Newark, moving southeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Oxford, West Grove, Homeville, Glen Roy, Mount Vernon, Cochranville,
Ladenberg, Kemblesville, North Star, Avondale and Toughkenamon.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3976 7606 3981 7603 3983 7604 3983 7602
      3985 7602 3987 7599 3991 7600 3993 7598
      3980 7571 3972 7577 3972 7606 3974 7609
TIME...MOT...LOC 1925Z 312DEG 8KT 3982 7599

MPS

The radar

The Dover AFB radar (KDOX), 56 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Queen Anne'S

When
July 4, 2:30 PM EST to 4:00 PM EST
Where
Queen Anne'S County, 3.54 mi E of Carmichael to 3.77 mi E of Carmichael
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.938, -76.065

US Route 50 was closed in both directions near MD Route 404 to the east of Wye Mills due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823764.